Aa
Aa
A
A
A
Close
Avatar universal

Jock Itch

Hi-

I have had what appears to be jock itch since about last July. I have used all of the over-the-counter medications known to man, the cremes, the powder sprays, everything. Finally, I decided to see a doctor and he prescribed a stronger creme that still has shown little results and I've been using it for almost 4 weeks. The creme is supposed to suppress the itching and burning and it seems like it almost makes it worse when I use it. Is it possible that this is something else?

Symptoms:
Red, itchy rash on upper inner thigh and scrotum. On my thigh it appears to be red dots, some mild-raised skin. It also extends into the folds and up onto my scrotum on both sides. It's extremely itchy at times and I constantly use body powder to keep it dry.

Any help?
2 Responses
Sort by: Helpful Oldest Newest
Avatar universal
hi,

you may be having a disorder called as Tinea cruris.

This is a fungal infection and therefore needs proper treatment using anti-fungal measures. however, this may need a proper diagnosis and examination for confirmation. steroid creams should be avoided in case of a fungal infection since this would result in flaring up of the infection. Cleanliness and hygiene are very important for healing

you may read more about it at: http://en.wikipedia.org/wiki/Jock_itch

let me know if you may need any more help.
Helpful - 0
Avatar universal
Hi,
Tinea cruris is the scientific name for fungal infection of the groin region. Official alternative names include jock itch. It causes itching or a burning sensation in the groin area, the affected areas may appear red, tan, or brown, with flaking, rippling, peeling, or cracking skin.

A warm, damp environment allowing the fungus to cultivate greatly contributes; especially with tight, sweaty or rubbing clothing such as a jockstrap.
The advancing edge is usually scaly, and very easily distinguished or well demarcated with the borders exhibiting tiny pimples or even pustules.

Traditionally creams containing tolnaftate, clotrimazole or miconazole have been used, although newer agents such as butenafine are also used.
If the skin inflammation causes discomfort and itching, glucocorticoid steroids may be combined with the anti-fungal drug to help prevent further irritation due to the patient scratching the area. Apart from the quicker relief of symptoms, this also helps minimise the risk of secondary bacterial infection caused by the scratching.
However, steroids may exacerbate the condition if used alone for fungal infections. If you are, that is the first thing you should stop using.

Powders with menthol or zinc oxide may be used, like Gold Bond medicated powder, to soothe the itch. You can use anti-dandruff shampoos on the infected skin as many contain anti-fungal chemical compounds such as pyrithione zinc, selenium sulfide, and ketoconazole (Nizoral). Tea tree oil can also be used since it is a natural anti-fungal.

ref:http://en.wikipedia.org/wiki/Tinea_cruris
Helpful - 0
Have an Answer?

You are reading content posted in the Dermatology Community

Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions